Proton pump inhibitors (PPI) are medications prescribed by a doctor to control the symptoms of acid reflux disease or peptic ulcer. They work by stopping the stomach from producing acid, thus allowing the ulcer to heal – or in the case of acid reflux, there is less acid available to leak into the esophagus. In many cases, patients find that these protein pump inhibitors such as Nexium, Prilosec, Prevacid and others do control their symptoms and give relief. But what about the long-term effects of these drugs?
One long-term side effect of using PPI drugs concerns bone health. Stomach acid is needed for the absorption of calcium. When there is not much acid in the stomach, there is not much calcium being absorbed into the body. This means that bone health is compromised and such things as hip fractures more likely. If a person taking protein pump inhibitors also has osteoporosis, then the effect is even more serious. Taking extra calcium is not the answer either, as it will not be absorbed into the body.
Limited stomach acid also means that certain other medications that depend on acid to be absorbed into the body will be affected, causing the body to react differently to them from what is considered normal. This includes antibiotics, anti-coagulants, anti-convulsants and drugs to counteract anxiety.
Acid in the stomach also kills off bacteria. Without the acid, these bacteria can not only survive, but also proliferate. It has been found that long-term users of proton pump inhibitors are much more likely to contract bacterial pneumonia than if they were not taking the drug. A certain form of diarrhea is also more likely to be found in takers of PPI medications. Diarrhea is not a pleasant thing to have, but when it is a permanent condition it is even worse.
Studies have also shown that patients who take PPI for more than nine months of the year are 51% more likely to suffer from an adverse cardiovascular event (such as heart-attack) that is considered serious. This strongly suggests that PPI seriously compromises the effectiveness of heart medications such as clopidogrel and similar drugs.
Added to this, PPI also causes minor side effects that are nevertheless unpleasant and can interfere with quality of life. These include headache, abdominal pain, dizziness, rash, nausea, constipation or diarrhea. So those who have been prescribed PPI might want to think seriously about whether there are other options available to them for their problem. This should be thoroughly discussed with your doctor, but you can also do your own research on the Internet to find out exactly what is available.
Being pro-active in your own health care makes a great deal of sense, as many doctors are too busy to keep up with the latest developments, while others frown on anything that might be labeled natural or alternative. If your doctor refuses to discuss alternative medications, then it could be time to seek help from another health-care professional.
By Marc Courtiol